MyPACS.net: Radiology Teaching Files > Case 173438

never visited DOXYCYCLINE-INDUCED ESOPHAGITIS
Contributed by: Charity Ursua, Medical Student, Chicago College of Osteopathic Medicine-Lutheran General Children's Hospital, Illinois, USA.
Patient: 12 year old female
History: A 12-year-old female patient presents to her primary care physician with a chief complaint of pain upon swallowing.
Images:[small]larger

Fig. 1: Air contrast view of mid esophagus shows slight narrowing and multiple tiny ulcerations.
Findings: An air contrast Upper GI study was performed. Detailed views of mid-esophagus showed slight narrowing and shallow ulcerations. No stricture formation or obstruction were seen.
Diagnosis: Drug-induced esophagitis - Doxycycline
Discussion:

On initial interview, the patient denied any use of current medications. However with further questioning, patient recalled having had a recent course of doxycycline for the treatment of acne.

Drug-induced esophagitis is becoming increasingly more common. Tetracycline and its derivatives, especially Doxycycline, non-steroidal anti-inflammatory drugs, potassium chloride, iron tablets and quinidine are common offending agents. Doxycycline and tetracycline account for approximately 50% of reported cases of drug-induced esophagitis. Patients present with retrosternal chest pain, odynophagia, and dysphagia. Also in the history, patients report that pills were swallowed with little or no water, or immediately after going to bed. This predisposes the tablets to become lodged in the upper or mid-esophagus. Doxycycline capsules are relatively acidic and prolonged contact with the esophageal mucosa can produce edema, friability and superficial ulceration, triggering focal esophageal injury.

Double-contrast esophagraphy is the test of choice in diagnosing drug-induced esophagitis because it demonstrates small, superficial ulcers and other subtle mucosal abnormalities. Tetracycline and doxycycline produce small, shallow ulcers, whereas potassium chloride, quinidine and NSAIDs can cause larger, deeper ulcers that may lead to the formation of strictures. Since the ulcers produced by Tetracycline and Doxycycline are so small and superficial they never develop strictures. Fortunately, follow up studies show that within 7-10 days after withdrawal of the offending agent there is often complete healing of lesions. Drug-induced esophagitis can be prevented with good patient education. Setting guidelines on increased fluid intake with each pill and upright position for at least 10-15 minutes after ingestion are helpful to ensure clearing of medication from the esophagus.

References:

1.) Levine, M.S., Drug-induced disorders of the esophagus. Abdominal Imaging 1999; 24:3-8
2.) Boyce, HW. Drug-induced esophageal damage: diseases of medical progress. Gastrointestinal Endoscopy 1998; 47
3.) Banisaeed, N. Tetracycline-induced spongiotic esophagitis: A new endoscopic finding. Gastrointestinal Endoscopy 2003; 58:292-4

Comments:
No comments posted.
Additional Details:

Case Number: 173438Last Updated: 10-03-2003
Anatomy: Gastrointestinal (GI)   Pathology: Non-Infectious Inflammatory Disease
Modality: GIExam Date: 09-24-2003Access Level: Readable by all users
Keywords: doxycycline, esophagitis

The reader is fully responsible for confirming the accuracy of this content.
Text and images may be copyrighted by the case author or institution.
You can help keep MyPACS tidy: if you notice a case which is not useful (e.g. a test case) or inaccurate, please send email to alert@mypacs.net.